Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 153, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 20, 2019, 7:17 PM MDT for 4 counties in Colorado. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 7:17 PM MDT (01:17 UTC)
- Expired
- Jul 20, 2019, 7:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Bent County, CO, Kiowa County, CO, Otero County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:53 PM MDT | TSTM WND GST 62 | 4 W Lamar, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:29 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
401
WUUS55 KPUB 210117
SVRPUB
COC011-061-089-099-210145-
/O.NEW.KPUB.SV.W.0153.190721T0117Z-190721T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
717 PM MDT Sat Jul 20 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern Otero County in southeastern Colorado...
Western Prowers County in southeastern Colorado...
Western Kiowa County in southeastern Colorado...
Bent County in southeastern Colorado...
* Until 745 PM MDT.
* At 716 PM MDT, a severe thunderstorm was located near Las Animas,
or 11 miles east of North La Junta, moving east at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lamar, Las Animas, Eads, Wiley, Haswell, McClave, Higbee, Blue
Lake, Sweetwater Reservoir, Hasty, Neenoshe Reservoir, Neegronda
Reservoir, Arlington, Queens Reservoir, John Martin Reservoir,
Caddoa and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 10345 3798 10348 3848 10349 3859 10257
3767 10261
TIME...MOT...LOC 0116Z 259DEG 25KT 3804 10334
HAIL...1.25IN
WIND...70MPH
$$
Hodanish1 follow-up statement
471
WWUS55 KPUB 210133
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
733 PM MDT Sat Jul 20 2019
COC089-210141-
/O.CAN.KPUB.SV.W.0153.000000T0000Z-190721T0145Z/
Otero CO-
733 PM MDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTERO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.
LAT...LON 3769 10335 3798 10337 3839 10338 3859 10257
3767 10261
TIME...MOT...LOC 0131Z 248DEG 41KT 3788 10301
$$
COC011-061-099-210145-
/O.CON.KPUB.SV.W.0153.000000T0000Z-190721T0145Z/
Prowers CO-Kiowa CO-Bent CO-
733 PM MDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR WESTERN PROWERS...WESTERN KIOWA AND BENT COUNTIES...
At 731 PM MDT, a severe thunderstorm was located 14 miles south of
John Martin Reservoir, or 25 miles southwest of Lamar, moving east
at 45 mph. Other strong to severe storms were noted along the Kiowa
and Bent county line, and 5 miles west of John martin Reservoir.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Significant amounts of wind damage to trees was reported in Sugar
City as this line of storms moved through.
Locations impacted include...
Lamar, Las Animas, Eads, Wiley, McClave, Blue Lake, Sweetwater
Reservoir, Hasty, Neenoshe Reservoir, Neegronda Reservoir, Arlington,
Queens Reservoir, John Martin Reservoir, Caddoa and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3769 10335 3798 10337 3839 10338 3859 10257
3767 10261
TIME...MOT...LOC 0131Z 248DEG 41KT 3788 10301
HAIL...1.25IN
WIND...70MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:14 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 20, 3:14 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 314 PM MDT Sat Jul 20 2019 .SHORT TERM...(This evening through Sunday) Issued at 314 PM MDT Sat Jul 20 2019 Currently... A subtle shortwave trough is advancing northeast across central Colorado while a surface low deepens over southeast Colorado. Increased mid-upper level moisture accompanies the shortwave as TPW values are on the rise, just increasing above normal along the Continental Divide. At the same time, northerly surge on the backside of the surface low is gradually increasing surface dew points across the Southeast Colorado plains. Increasing moisture to go along with strong heating and subtle upper forcing has led to the development of scattered to widespread showers and weak thunderstorms across the high terrain early this afternoon. Activity is just starting to expand east to the I-25 corridor, including strong to low-end severe storms. Temperatures are around 100 across much of the plains, and 80s to 90s in the high valleys. Tonight... Dew points will continue to increase across the plains under continued northerly/northeasterly flow. This increase in moisture along with steep lapse rates will yield favorable CAPE (2000+ ML) across all of the southeast plains by early evening. Deep layer shear will be marginal, with around 30 knots north of HWY 50, decreasing to 20 knots near the CO/NM border. Given upper forcing, abundant deep moisture, and only marginal deep layer shear, expect multicellular thunderstorms to be the dominant storm mode as activity spreads east to the I-25 corridor and the rest of the eastern plains. Hi-res guidance has been consistent in producing a line of strong storms with UH tracks developing early this evening and sweeping east across the plains. Expect the primary storm threat with storms to be damaging wind gusts, but hail to the size of quarters or so will also be possible, especially early on. Frequent cloud to ground lightning, and locally heavy rainfall, are also expected hazards. Given these factors, have collaborated with SPC to issue a Severe Thunderstorm Watch (533) for all of the southeast plains until 11 PM. By then, storms will be weakening and exiting the far eastern plains as the atmosphere stabilizes well behind the front and after dark. Storm activity over the mountains will remain sub-severe given an overall lack of moisture and instability, and mostly done after 9 PM. Tomorrow... The upper ridge will center itself over the central NM/AZ border and build over the southwest US into the Great Basin. This will cause flow over Colorado to become more northwesterly, and weaken. Abundant moisture will continue to wrap around the high and over Colorado, while at the same time easterly low level flow will driving moisture across the plains and into the eastern mountains. Given these factors, scattered thunderstorms are expected to develop across most of the high terrain during the afternoon, including widespread coverage over the eastern mountains by late afternoon. With the ridge just starting to build, northwest flow will still be enough to push storms east onto the eastern plains. Outflow boundary development will also aid storm development further east. Well above normal TPW means locally heavy rainfall will be possible with this activity, with flash flood opportunities over recent burn scars and urban areas. CAPE will be moderate, but weak shear should limit storm strength to strong to low-end severe. .LONG TERM...(Sunday night through Saturday) Issued at 314 PM MDT Sat Jul 20 2019 .Sunday Night...Models continue to focus the best chances of precipitation over the eastern mountains and along the Colorado/New Mexico border, behind the secondary surge of lower level moisture on the plains. Have some concerns with convective parameterization overdoing the QPF, but 3km NAM models still focus precipitation in these regions. There is also a threat for flash flooding over the burn scars with higher precipitable waters and lower level northeast flow tending to focus convection over the mountains. Shear is light so not anticipating much of a severe threat. .Monday...Surface high pressure moves onto the high plains with upper high over the Four Corners region. Atmosphere looks capped over much of the eastern plains with forecast highs around 80 while dew points remain in the 50s. Thunderstorms chances will be the highest over the mountains with the elevated surface heating and pooling of moisture from the east. With weak northerly flow aloft, storms will have difficulty moving off of the mountains. Will once again have to watch for flash flooding on local burn scars. .Tuesday through Saturday...Upper high over the Four Corners region gradually shifts to the south. Monsoon moisture continues to flow into the region from the west. Over the eastern plains, surface high moves to the east and is replaced by weak surface flow. Subtle features will determine favored location and amount of convection each day, and these are tough to predict this far out. Anticipate diurnal convection each day with the best chances for precipitation over and near the mountains. Temperatures will return to more seasonal values. A trough passing to the north at the end of the week could bring an increase in low level moisture for the weekend, with weak upslope flow developing. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 314 PM MDT Sat Jul 20 2019 Showers and thunderstorms are expected over or near the TAF sites this evening and again tomorrow afternoon. KCOS and KPUB will see periodic showers and thunderstorms move over the sites between 22Z and 03Z tonight, while activity should only move through the vicinity of KALS. Winds will remain breezy to gusty out of the north at KPUB and KCOS, and west at KALS, through the early evening, becoming light later this evening. Showers and thunderstorms look likely again tomorrow at KCOS and KPUB, mainly after 4 PM. VFR conditions are expected most of the time at the TAF sites, though brief periods of MVFR may occur under heavy rain. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...PGW AVIATION...LINE
Hazardous weather outlook, Jul 20, 12:08 PM MDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1208 PM MDT Sat Jul 20 2019 COZ058>089-093>099-211815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1208 PM MDT Sat Jul 20 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop over the higher terrain by midday, then increase in coverage and intensity across the Interstate 25 corridor and the eastern plains through the afternoon and evening. Lightning, wind gusts up to 50 mph and periods of locally heavy rain will be possible with these storms, and area burn scars will need to be monitored for potential flash flooding. A few of the storms over the plains may become severe with wind gusts in excess of 60 mph and hail to around the size of quarters. The best chance for severe thunderstorm activity will be generally along and north of Highway 50. .DAYS TWO THROUGH SEVEN...Sunday through Friday Cooler temperatures in combination with scattered to numerous primarily afternoon and evening showers and thunderstorms, favoring higher terrain locations will be possible each day from Sunday into Friday. The primary threats with thunderstorms will be locally heavy rainfall, lightning, and wind gusts around 50 mph. The risk for flash flooding on recent burn scars such as Spring, Junkins and Hayden Pass will be elevated, initially from Sunday into Monday as upslope flow brings increasing moisture to the region, which will fuel thunderstorm development. In addition, any stronger storms will be capable of generating hail to around the size of nickels at times. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast plains this afternoon and evening. 12/12
In the hours before
Special weather statement, Jul 20, 6:18 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Pueblo CO 618 PM MDT Sat Jul 20 2019 COZ093-094-097-099-210045- Springfield Vicinity/Baca County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 618 PM MDT Sat Jul 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 645 PM MDT... At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Kim, or 33 miles south of North La Junta, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Otero, northwestern Baca, east central Las Animas and southwestern Bent Counties. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3733 10350 3754 10367 3773 10334 3746 10306 TIME...MOT...LOC 0018Z 234DEG 19KT 3749 10344 Hodanish
Local storm report, Jul 20, 6:31 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
631 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 2 W BLENDE 38.24N 104.61W
07/20/2019 PUEBLO CO NWS EMPLOYEE
EXTENSIVE FLOODING ON I-25 AT CENTRAL AVE. 6
INCHES IS THE SHALLOWEST DEPTH IN THE AREA.
&&Local storm report, Jul 20, 6:33 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
633 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 3 W BLENDE 38.24N 104.62W
07/20/2019 PUEBLO CO NWS EMPLOYEE
NORTHERN AVE FLOODED FROM I-25 TO PRAIRIE
AVE. WATER IS AT LEAST AS HIGH AS THE CURBS.
&&Local storm report, Jul 20, 6:50 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
650 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD 2 NW BLENDE 38.26N 104.61W
07/20/2019 PUEBLO CO TRAINED SPOTTER
CAR COMPLETELY SUBMERGED IN WATER.
&&Local storm report, Jul 20, 7:03 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
703 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD PUEBLO 38.30N 104.61W
07/20/2019 PUEBLO CO FIRE DEPT/RESCUE
FLASH FLOODING ON 29TH UNDER I-25.
&&Local storm report, Jul 20, 7:04 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
704 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 2 SSE PUEBLO 38.27N 104.61W
07/20/2019 PUEBLO CO FIRE DEPT/RESCUE
FLASH FLOODING AT SANTA FE AND CITY CENTER.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:10 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 65 min |
| Jul 20, 6:18 PM MDT | Special Weather Statement | PUB | Otero | 27 min |
| Jul 20, 6:39 PM MDT | Tornado Warning | PUB | Crowley | 36 min |
| Jul 20, 7:41 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 34 min |
| Jul 20, 8:08 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 22 min |
| Jul 20, 8:34 PM MDT | Special Weather Statement | PUB | Kiowa, Prowers | 41 min |
| Jul 20, 8:41 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 34 min |
| Jul 20, 8:53 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 37 min |
| Jul 20, 9:21 PM MDT | Flash Flood Warning | PUB | Kiowa | 3 hr |
| Jul 21, 3:51 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more | 22 hr |
| Jul 21, 2:28 PM MDT | Special Weather Statement | PUB | Teller | 32 min |
| Jul 21, 2:44 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 21, 2:50 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Jul 21, 3:17 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| Jul 21, 3:42 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Jul 21, 3:44 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 21, 3:47 PM MDT | Areal Flood Advisory | PUB | El Paso | 118 min |
| Jul 21, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Jul 21, 4:42 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jul 21, 5:14 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 21, 5:31 PM MDT | Special Weather Statement | PUB | Huerfano | 29 min |
| Jul 21, 5:33 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Jul 21, 5:36 PM MDT | Areal Flood Advisory | PUB | El Paso | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.